Texas, 2012Damaging Wind in Texas, May 15, 2012
May 15, 2012 · NWS BRO · 1 event in 1 county or zone
A fast moving thunderstorm, aided by a pool of cool air aloft associated with an upper level disturbance, moved rapidly from southern Willacy County through central and eastern Cameron County during the mid evening of May 15th, causing local damage to a mobile home park.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving thunderstorm, aided by a pool of cool air aloft associated with an upper level disturbance, moved rapidly from southern Willacy County through central and eastern Cameron County during the mid evening of May 15th, causing local damage to a mobile home park.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 15, 5:28 PM CST, 3 hours 21 minutes earlier.
Area forecast discussion, May 15, 5:28 PM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
628 PM CDT TUE MAY 15 2012
.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&
.AVIATION...SATELLITE AND RADAR IMAGES AS WELL AS SURFACE
OBSERVATIONS INDICATE ISOLATED TO SCATTERED CONVECTION ACROSS THE
LOWER TEXAS COAST THIS EVENING. MID TO HIGH LEVEL CLOUDS CONTINUE
TO SPREAD ACROSS THE COASTAL PORTIONS OF THE CWA WITH THE SHOWERS
AND THUNDERSTORMS. CEILINGS WERE NEAR 5000FT AT KBKS TO NEAR
9500FT AT KHRL. EXPECT VFR CONDITIONS TO PREVAIL TONIGHT INTO
WEDNESDAY AS A 500MB LOW/TROUGH ACROSS EASTERN TX EXTENDING INTO
NORTHEAST MEXICO MOVES EASTWARD TONIGHT ALLOWING WINDS ALOFT TO
VEER TO THE NORTHWEST.
&&
.PREV DISCUSSION... /ISSUED 136 PM CDT TUE MAY 15 2012/
SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...SOMEWHAT
CHALLENGING SHORT TERM FORECAST IN THE NEXT 12 TO 18 HOURS AS A
MID LEVEL LOW OR TROUGH SWINGS ACROSS NORTH CENTRAL TEXAS. MOST OF
THE ENERGY WILL BE CONCENTRATED NORTH OF THE CWA...BUT EVEN NOW
CONVECTION IS BEGINNING IN THE DEL RIO AREA AND NORTHERN SECTIONS
OF THE CRP CWA. STRATEGY WAS TO EXTEND THE INHERITED GRIDS FOR THE
FIRST PERIOD...SCATTERED SHOWERS AND THUNDERSTORMS...A FEW HOURS
DEEPER INTO THE FORECAST THIS EVENING. THE MAIN THREAT WILL BE THE
DEVELOPING CONVECTION TO THE NORTH MOVING SOUTHEAST ON A NORTHWEST
FLOW ABOVE THE BOUNDARY LAYER. GIVEN THE LIMITED SOUTHERN EXTENT
OF THE UPPER ENERGY...AND WEAK MID LEVEL LAPSE RATES...DO NOT SEE
LARGE THREAT OF SEVERE. MORE LIKELY SCENARIO SIMILAR TO LAST NIGHT
WITH LINE OF CONVECTION WITH EMBEDDED THUNDERSTORMS MOVING
THROUGH. SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE IN THE STORMS
HOWEVER. GIVEN THAT THE CONVECTION MAY PERSIST INTO THE EVENING
AND OVERNIGHT HOURS....NEXT SHIFT MAY NEED TO FURTHER TWEAK THE
FORECAST AS THINGS DEVELOP.
BEYOND TONIGHT...LOOKING FOR MID LEVEL RIDGING TO BUILD IN ON
WEDNESDAY AND HIGH PRESSURE TO DOMINATE THE NORTHWEST GULF. IT
SHOULD BE A TRANQUIL TRANSITION INTO THE LONG TERM WEDNESDAY NIGHT
INTO THURSDAY. MAY EVEN SEE A TOUCH OF PATCHY FOG EARLY THURSDAY AS
WINDS BECOME VERY LIGHT.
LONG TERM /THURSDAY THROUGH TUESDAY/...VERY FEW CHANGES TO THE
INHERITED FORECAST AS WE ENTER WHAT APPEARS TO BE A QUIET OVERALL
WEATHER PATTERN. AS THE UPPER TROUGH DEPARTS TO THE EAST THAT HAS
GIVEN US THE MORE UNSETTLED WEATHER OF THE LAST TWO DAYS BROADER
STRENGTHENING OF THE SUBTROPICAL RIDGE IS EVIDENT. THIS APPEARS TO
KEEP ENCROACHING UPPER TROUGHS WELL TO OUR NORTH OVER THE NEXT SEVEN
DAYS. THE RESULT IS WARM WEATHER WITH LITTLE OVERALL SYNOPTIC
PRESSURE GRADIENT. THE AIRMASS OVER THE WESTERN GULF IS EXPECTED TO
RECHARGE FROM THE RECENT FRONTAL PASSAGE/CONVECTIVE OVERTURNING AND
THAT SHOULD SEND IN INCREASED LOW LEVEL MOISTURE ON LIGHT EASTERLY
TO SOUTHEASTERLY WINDS BY THURSDAY OR FRIDAY AT THE LATEST.
GFS/ECMWF QPF OUTPUTS SUGGEST SOME CONVECTION FRIDAY OR SATURDAY
WITH THE INCREASE IN LOW LEVEL MOISTURE...BUT 500MB CHARTS AND FORECAST
SOUNDINGS SHOW WE SHOULD HAVE A SIGNIFICANT SUBSIDENCE INVERSION IN
PLACE BY THAT TIME SO EXPECT WE WILL STAY DRY. THE NET RESULT ON OUR
WEATHER WILL BE A GRADUAL INCREASE IN HUMIDITY AS THE WEEK
PROGRESSES AND A CONTINUATION OF THE WARM...BUT NOT EXCEPTIONALLY
HOT AFTERNOON HIGHS AND SEASONABLE LOW TEMPERATURES.
MARINE...TONIGHT THROUGH WEDNESDAY NIGHT...LIGHT NORTH WINDS PREVAIL OVER THE
BAY AND THE GULF EARLY THIS AFTERNOON WITH OFFSHORE WAVE HEIGHTS
BETWEEN 2 AND 3 FEET. ISOLATED SHOWERS HAVE BEEN ONGOING FAR
OFFSHORE SINCE EARLIER THIS MORNING WHEN A LINE OF CONVECTION MOVED
OFFSHORE. WINDS WILL REMAIN LIGHT FROM NORTH TO NORTHEAST IN THE
SHORT TERM...WITH LOW SEAS AS WELL. WILL SEE CONTINUED ISOLATED
CONVECTION THROUGH TONIGHT AS A MID LEVEL DISTURBANCE SWINGS THROUGH
THE AREA. CONDITIONS WILL IMPROVE WEDNESDAY AS THE TROUGH AXIS MOVES
TO THE EAST.
THURSDAY THROUGH SATURDAY...GENERALLY LOW TO MODERATE SEAS ARE
EXPECTED THROUGH THE END OF THE WEEK WITH LIGHT TO MODERATE WINDS.
OVERALL FAVORABLE MARINE CONDITIONS ARE EXPECTED THROUGH THE PERIOD
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
61/64/MARTINEZ
Hazardous weather outlook, May 15, 5:30 AM CST, 15 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
630 AM CDT TUE MAY 15 2012
TXZ248>257-160945-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
630 AM CDT TUE MAY 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER DEEP SOUTH TEXAS AND THE
RIO GRANDE VALLEY LATER TODAY AND TONIGHT. SOME OF THESE STORMS
COULD BECOME STRONG AND HAVE THE POSSIBILITY TO PRODUCE SMALL HAIL
AND GUSTY WINDS THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-160945-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
630 AM CDT TUE MAY 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
A FEW THUNDERSTORMS MAY BECOME STRONG TO SEVERE OVER THE GULF
TONIGHT AS AN UPPER DISTURBANCE MOVES OFFSHORE. EXPECT HIGHER SEAS
AND GUSTY WINDS NEAR ANY THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 15, 3:13 PM CST, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
413 PM CDT TUE MAY 15 2012
TXZ251-152200-
KENEDY-
413 PM CDT TUE MAY 15 2012
...STRONG THUNDERSTORMS WILL AFFECT NORTHERN KENEDY COUNTY...
A THUNDERSTORM...MOVING SOUTHEAST AT 10 MPH...WILL AFFECT
SARITA...UNTIL 500 PM CDT. GUSTY WINDS UP TO 40 MPH ARE EXPECTED
WITH THIS STORM.
64
Special weather statement, May 15, 8:36 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
936 PM CDT TUE MAY 15 2012
TXZ255-160300-
INLAND CAMERON-
936 PM CDT TUE MAY 15 2012
...STRONG THUNDERSTORMS WILL AFFECT GREATER HARLINGEN AND SAN
BENITO...
A THUNDERSTORM...MOVING SOUTHEAST AT 20 MPH...WILL AFFECT
HARLINGEN...SAN BENITO AND RIO HONDO...UNTIL 1000 PM CDT. GUSTY
WINDS UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS
EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM
TALL OBJECTS. TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON
ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.
64
Thunderstorm Wind, Cameron
- When
- May 15, 8:49 PM CST
- Where
- Cameron County, 1.68 mi NW of San Benito
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 26.150, -97.645
A strong thunderstorm raced through central and eastern Cameron County, and briefly intensified. Winds estimated at 55 mph blue a poorly anchored roof from one mobile home at the Tropical Trail MHP along U.S. 77 (business) near Oscar Williams Road. A few mesquite limbs were also torn from one or two trees near the home; other structures were unharmed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Carolina, May 15, 2012$36,000 · 1.75 in hail · 17 events
- Hail and Damaging Wind in South Carolina, May 15, 2012$46,000 · 1 in hail · 6 events
- Hail in Texas, May 15, 2012$15,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Georgia, May 15, 2012$1,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Virginia, May 15, 2012$4,000 · 1.25 in hail · 12 events
- Hail and Damaging Winds in Utah, May 15 to 18, 201265 kt wind · 11 events
- Hail and Damaging Winds in Florida, May 15, 20121.75 in hail · 8 events
- Flash Flooding and Hail in Virginia, May 15, 2012$8,000 · 1 in hail · 7 events
- Drought in Texas, May 15 to 31, 20126 events
- Hail and Damaging Winds in Illinois, May 15, 2012$100 · 56 kt wind · 6 events
- Flash Flooding and Flooding in Pennsylvania, May 15 to 16, 20126 events
- Hail and Damaging Winds in Florida, May 15, 2012$600 · 55 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387091.